SSRIs: Sharp Drop in Brain Activity + Worsening Depression & Suicidality

NOTE BY Ann Blake-Tracy (www.drugawareness.org):

Hopefully if you have followed my work or read my book, “Prozac: Panacea or Pandora? – Our Serotonin Nightmare,” you know that I have made the argument for a decade and a half that antidepressants are the most similar drugs we have ever seen to dissociative anesthetics like PCP or Ketamine. They just work in a little slower motion is all. This research would confirm that by showing adrop in brain activity within ONLY 48 hours of use! All one needs to do is go to the one color page inmy book with brain wave patterns of a 31 year old male on Prozac for six months. The brain waves show that the patient is in a total anesthetic sleep state and dreaming while talking with those doing the test on him!
_______________________________________
Paragraph five reads:  “Prior research, Hunter said, has shown that between 8 and 14 percent of depressed patients develop thoughts of suicide while taking the most common forms ofdepression drugs, known as selective serotonin reuptake inhibitors (SSRI). Although reports have suggested that SSRIs are to blame, no firm link between these drugs and thoughts of suicide has been established.”

Paragraphs seven and eight read:  “The researchers treated 72 people suffering from majordepressive disorder (MDD) with one of two SSRIs, fluoxetine or venlafaxine, or with a placebo. All were evaluated by a clinician using the Hamilton Depression Rating Scale, a standard instrument that assesses the severity of a wide range of depression symptoms. Of the 37 participants on medication,five (13.5 percent) had worsening thoughts of suicide.”

“All of the participants were also examined using QEEG, which evaluates brain function based on thebrain‘s electrical activity. Among the 13.5 percent of participants who got worse, the researchersfound a sharp drop in brain activity within 48 hours of the start of medication. The dropoccurred in the midline and right-frontal sections of the brain, areas known to control emotions.”

SSRI Stories note:  In regard to placebo & suicidality, it should be remembered that the majority of placebo patients are ‘wash-out’ patients from other antidepressants and thus are actually inantidepressant withdrawal which can be extremely dangerous.

http://www.physorg.com/news189972383.html

Simple test can detect signs of suicidal thoughts in people taking antidepressants

April 8, 2010 By Mark Wheeler

(PhysOrg.com) — UCLA researchers have developed a non-invasive biomarker that may serve as a type of early warning system for doctors and patients.

While antidepressant medications have proven to be beneficial in helping people overcome majordepression, it has long been known that a small subset of individuals taking these drugs can actually experience a worsening of mood, and even thoughts of suicide. No clinical test currently exists to make this determination, and only time  usually weeks  can tell before a psychiatrist knows whether a patient is getting better or worse.

Now, UCLA researchers have developed a non-invasive biomarker, or indicator, that may serve as a type of early warning system.

Reporting in the April edition of the peer-reviewed journal Acta Psychiatrica Scandinavica, Aimee Hunter, an assistant research psychologist in the UCLA Department of Psychiatry, and colleagues report that by using quantitative electroencephalographic (QEEG), a non-invasive measurement of electrical activity in the brain, they were able to observe a sharp reduction of activity in a specific brainregion in individuals who proved susceptible to thoughts of suicide  within 48 hours of the start of treatment.

Prior research, Hunter said, has shown that between 8 and 14 percent of depressed patients develop thoughts of suicide while taking the most common forms of depression drugs, known as selective serotonin reuptake inhibitors (SSRI). Although reports have suggested that SSRIs are to blame, no firm link between these drugs and thoughts of suicide has been established.

This study suggests, for the first time, a link between worsening suicidality and specific changes inbrain function while on these medications.

The researchers treated 72 people suffering from major depressive disorder (MDD) with one of twoSSRIs, fluoxetine or venlafaxine, or with a placebo. All were evaluated by a clinician using the Hamilton Depression Rating Scale, a standard instrument that assesses the severity of a wide range of depression symptoms. Of the 37 participants on medication, five (13.5 percent) had worseningthoughts of suicide.

All of the participants were also examined using QEEG, which evaluates brain function based on thebrain‘s electrical activity. Among the 13.5 percent of participants who got worse, the researchers found a sharp drop in brain activity within 48 hours of the start of medication. The drop occurred in the midline and right-frontal sections of the brain, areas known to control emotions.

Of note, eight of the 35 participants taking a placebo (22.9 percent) also had increased thoughts of suicide. However, the placebo participants did not show the precipitous drop in brain activity within the first 48 hours.

“This is the first study to show a change in brain function after the start of medication that appears to be linked to the subsequent development of worsening thoughts of suicide during antidepressant treatment,” Hunter said. “Importantly, changes in this biomarker did not predict worsening suicidal thoughts in the placebo-treated subjects, so the results suggest that the biomarker specifically detected medication-related worsening only.”

QEEG is a relatively inexpensive instrument that is non-invasive; measurements are obtained by placing electrodes on the scalp. As a result, Hunter said, further development of this biomarker could potentially lead to a tool that could be used by clinicians to predict, in the early stages of treatment, whether an individual suffering from depression will develop thoughts of suicide.

Provided by University of California Los Angeles

463 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., Recent Cases Blog and tagged , , , , , , , , , , , , , , , , , , , , , , .

Ann Blake-Tracy

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

0 Comments

  1. atracyphd,

    My daughter ClaireD’Angelo now 39 years of age has been a patient of a leading Psychiatrist Dr Dennis Tannenbaum and prescribed many drugs over the past 12 years.

    She is now experiencing Thyroid and pituatary problems and whilst her medications have been constantly changed her depression and anxiety remains aand her general health is suffering.

    What alternative to a psychiatrist , neuorologist, is open to us in Australia in order to prevent her continuing with these problems for the rest of her life.

    Is their any branch of your organization in Australia or persons you can recommend with whom we can approach.

    Yours sincerely,

    Peter G Reynolds
    Health science research
    peterh@radecinternational.com
    .

Leave a Reply